“Lost consciousness on the job…” Case Conclusion December 6, 2012
Posted by Andy Jagoda, MD in: Cardiovascular , add a comment
The 49-year-old construction worker, acute coronary syndromes was your primary concern; however, given the patient’s recent history of deep vein thrombosis, a CTPA was ordered to assess for PE. This showed multiple central pulmonary emboli, including a saddle embolism. The exact wording at the end of this preliminary reading was, “clinically correlate if patient still alive.” You performed bedside cardiac ultrasound and saw a dilated right ventricle. Based on these findings, the patient was admitted to the ICU. Approximately 6 hours later, the patient became increasingly dyspneic and tachycardic. A repeat bedside ultrasound showed increased dilatation of the right ventricle. The patient was taken emergently to angiography, where rt-PA was administered into the central pulmonary vasculature. The patient’s hemodynamics improved, as did his symptoms. He was eventually discharged from the hospital on warfarin therapy.
Congratulations to Dr. Cheah, Dr. Bingisser, Dr. Karp, Dr. Pantelis, and Dr. Benavides — this month’s winners of the exclusive discount coupon for Emergency Medicine Practice. For an evidence-based review of the etiology, differential diagnosis, and diagnostic studies for The Emergency Medicine Approach To The Evaluation And Treatment Of Pulmonary Embolism, purchase the Emergency Medicine Practice issue on this topic.
Lost consciousness on the job… November 26, 2012
Posted by Andy Jagoda, MD in: Cardiovascular , 37 comments
A 49-year-old male construction worker presents to the ED reporting a brief loss of consciousness 30 minutes prior to arrival while climbing through a crawlspace at work. He reports a prodrome of feeling short of breath, lightheaded, and dizzy, with associated midsternal chest pain. Family members at the bedside report that he was complaining of generalized weakness with mild shortness of breath at rest and on exertion for the past 3 to 4 days. His past medical history is significant for rectal cancer treated with resection, a traumatic fracture of L3, and deep vein thrombosis 9 months ago, after which he completed a 6-month course of warfarin. The patient denies use of tobacco, alcohol consumption, or use of illicit drugs. There is no family history of any medical problems. His vital signs upon arrival are: temperature, 36C; blood pressure, 104/79 mm Hg; heart rate, 106 beats per minute; respiratory rate, 20 breaths per minute; and oxygen saturation, 95% on room air. He is in no distress, is sitting upright on the stretcher, and is speaking in full sentences. Aside from a regular tachycardia, his exam is normal. Initial ECG shows a sinus tachycardia at 106 beats per minute, rightward axis deviation, ST-segment depressions throughout, and deep T-wave inversions in the anterolateral leads. Laboratory analysis, including cardiac markers, electrolytes, CBC, and renal function are remarkable only for a platelet count of 115,000 x 109/L. Initial cardiac markers and electrolytes are normal. You put acute coronary syndromes on the top of your differential and admit the patient to the observation unit, but you wonder if there is anything else that should be done while waiting for the second troponin…
What do you do next?
(Enter to win a discount coupon for an Emergency Medicine Practice subscription by submitting your answer to the question above. To do so, simply enter your response in the comments box. The deadline to enter is December 6th.)